Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 207, NWS Atlanta, GA

June 14, 2023Houston County, Twiggs County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 14, 2023, 5:17 PM EDT for Houston County, Twiggs County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2023, 5:17 PM EDT (21:17 UTC)
Expired
Jun 14, 2023, 6:00 PM EDT
In force
43 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Houston County, GA, Twiggs County, GA

The radar

The Robins AFB radar (KJGX), 28 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

299 
WUUS52 KFFC 142117
SVRFFC
GAC153-289-142200-
/O.NEW.KFFC.SV.W.0207.230614T2117Z-230614T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
517 PM EDT Wed Jun 14 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Twiggs County in central Georgia...
  Northeastern Houston County in central Georgia...

* Until 600 PM EDT.

* At 517 PM EDT, a severe thunderstorm was located over Centerville,
  or 10 miles north of Perry, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Warner Robins, Centerville, Robins AFB, Marion, Tarversville,
  District Path, Robins Air Force Base, Bullard and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3257 8372 3261 8371 3261 8372 3263 8372
      3264 8373 3265 8373 3265 8371 3267 8371
      3267 8363 3266 8362 3266 8360 3267 8360
      3268 8337 3251 8338
TIME...MOT...LOC 2117Z 278DEG 39KT 3262 8367 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
SM
1 follow-up statement
581 
WWUS52 KFFC 142150
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
550 PM EDT Wed Jun 14 2023

GAC153-289-142200-
/O.EXP.KFFC.SV.W.0207.000000T0000Z-230614T2200Z/
Twiggs GA-Houston GA-
550 PM EDT Wed Jun 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TWIGGS AND
NORTHEASTERN HOUSTON COUNTIES WILL EXPIRE AT 600 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3257 8372 3261 8371 3261 8372 3263 8372
      3264 8373 3265 8373 3265 8371 3267 8371
      3267 8363 3266 8362 3266 8360 3267 8360
      3268 8337 3251 8338
TIME...MOT...LOC 2150Z 278DEG 39KT 3257 8325 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:22 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 14, 3:22 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
322 PM EDT Wed Jun 14 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Thursday)
Issued at 250 PM EDT Wed Jun 14 2023

Ongoing showers and thunderstorms are currently pushing through
much of the forecast area this afternoon. Strong to severe
thunderstorms largely remain confined to areas along and south of
I-20. Latest radar imagery still shows activity developing across
Central AL and we will be monitoring how this evolves as it
progresses closer to the forecast area.

Heavy rainfall has been observed over portions of west-central
Georgia, including Columbus, earlier this morning. Some locations
have seen rainfall amounts of as high as 4-5 inches. As a result,
a Moderate Risk for excessive rainfall has been identified by thr
WPC for this area of west-central Georgia, where 1-hr flash flood
guidance of is currently 1-2 inches. Locally heavy rainfall and
flash flood potential continues to be of great concern as we head
into this evening and overnight particularly across south-central
GA.

Current hazards in effect:

-Flood Watch for portions of south-central GA...Troup Co. eastward
 to Jones Co. southward. This is in effect until Thursday
 evening.
-A Tornado Watch is also in effect for portions of southwest
 Georgia including the same counties but only extending from
 Heard, Meriwether down to Wilcox. This is in effect until 7PM
 this evening.

The meandering surface boundary as translated a little bit further
north owing to more coverage of storms in the vicinity of the ATL
metro. Hi-res guidance is trending towards better agreement that
ongoing thunderstorms will start to move southward through the
remainder of the afternoon and into the early evening hours. As
storms start to translate south, it's looking more likely that
they will become more organized into a linear mode. As
thunderstorms start to diminish this evening, where the remnants
of the surface boundary associated with these storms will be
critical to the next round of thunderstorms overnight into early
Thursday morning.

Moving into tonight, another mid-level shortwave will quickly
translate across central Alabama and eastward towards the
forecast area. Scattered showers and thunderstorms upstream are
anticipated to evolve into a small mesoscale convective complex,
which could enter west- central Georgia as early as midnight. As
this complex overruns the aforementioned remnant boundary, it will
be possible to see the development of bowing segments across the
southern tier of the forecast area. As such, the primary threat
with overnight activity is expected to be damaging wind gusts.

Some thunderstorms will furthermore be possible as far north as the
Atlanta metro overnight. However, with lesser SBCAPE values this far
north, these storms are expected to be more elevated in nature, and
more of a heavy rain and lightning threat rather than a severe
weather threat. How things play out this evening and overnight
will determine the weather scenario going into the daylight hours
on Thursday.

07/King

&&

.LONG TERM...
(Friday morning through next Tuesday)
Issued at 250 PM EDT Wed Jun 14 2023

The long term forecast remains on track from what was earlier
forecasted.

Will preface the discussion with the following...the weather
scenarios for Friday through the weekend are highly dependent on
what transpires through the remainder of the afternoon and
evening.

Caveats:
- the location of the surface boundary will determine rainfall
  amounts and severe potential.
- Remnant boundaries, clearing, and/or mesoscale details could
  contribute to ongoing or diminishing convective activity as we
  head into Thursday and even Friday.

Still an evolving situation and a lot of forecast questions to
mull over. Still want to emphasize the growing potential for
locally heavy rainfall and flash flooding through the end of the
week. By the time we reach late week many areas will have already
received roughly 1 to 4" of rainfall with locally higher amounts.
Any additional rainfall through the weekend could pose flooding
concerns.

By Friday, flow aloft starts to transition to more out of the
northwesterly as the upper trough finally rounds the bend and lifts
northeast and ridging becomes more amplified across the Central
CONUS. With low-level moisture still being present at this time the
change in the upper level pattern favors more diurnally driven
convection in the afternoon and evening hours through the weekend.
By early  next week guidance begins to diverge as far as the
evolution of the upper level pattern. Though by sometime late
weekend/early next week deterministic guidance is hinting at another
system developing across the western CONUS and translating towards
the Ohio/TN Valley Regions. So more rain may be on tap for Georgia
next week.

Gradual warming trend expected through the long term, with low to
mid 80s on Thursday warming to the upper 80s/low 90s by Friday and
continuing through the weekend. Low temperatures forecast to be in
the 60s to low 70s.

Hernandez/07

&&

.AVIATION...
(12Z TAFS)
Issued at 720 AM EDT Wed Jun 14 2023

Active forecast period expected across the entire ZTL air space
today. Multiple small impulses within the atmosphere will make
the TAF period very uncertain. Ongoing SHRA/TSRA at most of the
sites this afternoon. Based on the latest guidance it does look
like another round of shra/tsra will be possible overnight but
higher confidence this occurs across CSG/MCN. Lower confidence at
all the northern sites. CIGs will also be a mixed bag today, but
mostly low- VFR/MVFR outside of convection. SW winds will remain
in place and between 07-14 kts with variable gusts nearing
18-20kts.

//ATL Confidence...12Z Update...

Medium on all elements.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          63  82  64  88 /  50  50  40  20
Atlanta         65  81  66  87 /  50  60  50  20
Blairsville     57  79  58  82 /  40  40  30  20
Cartersville    63  82  63  88 /  50  50  40  20
Columbus        66  82  67  87 /  80  90  80  50
Gainesville     62  81  65  87 /  50  50  40  10
Macon           66  83  66  88 /  70  80  70  30
Rome            64  84  65  90 /  50  50  40  20
Peachtree City  64  81  63  87 /  60  70  50  30
Vidalia         68  85  68  88 /  60  80  90  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday evening for GAZ066>072-078>083-
089>096-102>110.

&&

SHORT TERM...07
LONG TERM....Hernandez
AVIATION...07
Hazardous weather outlook, Jun 14, 12:28 PM EDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1228 PM EDT Wed Jun 14 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151630-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1228 PM EDT Wed Jun 14 2023

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Tornado Watch is in effect for portions of west-central Georgia
until 7 PM EDT.

Numerous showers and thunderstorms are forecast for portions of
central Georgia this afternoon and evening with the main risks
being large hail over an inch in diameter, damaging wind gusts,
frequent lightning, isolated tornadoes and heavy rainfall.
Tornadoes will also be possible this afternoon, most likely across
west-central Georgia. Locally heavy rainfall could lead to
flooding concerns, and a Flood Watch remains in effect for
portions of central Georgia.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thursday morning...numerous showers and thunderstorms are
forecast for portions of central Georgia with the main risks
being damaging wind gusts, frequent lightning, isolated tornadoes,
hail, and heavy rainfall. A moderate risk for severe weather is
in place for portions of far west-central Georgia near Columbus
overnight.

A Flood Watch will remain in effect for portions of central
Georgia through Thursday evening.

Friday through Monday...scattered to numerous thunderstorms are
expected each day. Storms will be capable of producing damaging
wind gusts, localized flooding, frequent lightning and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Local storm report, Jun 14, 2:55 PM EDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
255 PM EDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Hail             1 ENE Senoia            33.30N 84.54W
06/14/2023  E1.00 inch       Coweta             GA   Public

            1 inch hail reported at intersection of
            Seavy Street and Werner Way.

&&

KAL
Local storm report, Jun 14, 4:07 PM EDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
407 PM EDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Hail             1 NW Walnut Grove       33.75N 83.86W
06/14/2023  E1.00 inch       Walton             GA   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Jun 14, 4:16 PM EDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
416 PM EDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Hail             Hogansville             33.17N 84.91W
06/14/2023  M1.75 inch       Troup              GA   Public

            Public report with picture via social media
            of golf ball sized hail in Hoganville.

&&

DL
Local storm report, Jun 14, 4:21 PM EDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
421 PM EDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Tstm Wnd Dmg     2 WSW Blacksville       33.42N 84.17W
06/14/2023                   Henry              GA   Emergency Mngr

            Henry County EOC reports winds up to 65 mph
            and several thousand without power
            throughout the county.

&&

DL
Local storm report, Jun 14, 5:11 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
511 PM EDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     Tstm Wnd Dmg     1 NW Senoia             33.31N 84.57W
06/14/2023                   Coweta             GA   NWS Employee

            Tree reported down on Standing Rock Rd
            between Hugh Brown Rd and Toonerville Rd.

&&

SEK
Local storm report, Jun 14, 5:15 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
515 PM EDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Hail             Grantville              33.24N 84.83W
06/14/2023  E1.75 inch       Coweta             GA   Public

            Social media picture of at least golf ball
            sized hail in Grantville.

&&

DL

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:47 AM EDTFlood WatchFFCBibb, Bleckley, Chattahoochee, Crawford, Crisp, Dodge and 24 more39 hr
Jun 14, 4:38 AM EDTSpecial Weather StatementFFCTroup37 min
Jun 14, 5:11 AM EDTSpecial Weather StatementFFCHarris, Muscogee34 min
Jun 14, 5:14 AM EDTSpecial Weather StatementFFCPike31 min
Jun 14, 5:46 AM EDTSpecial Weather StatementFFCHarris, Muscogee29 min
Jun 14, 5:54 AM EDTSpecial Weather StatementFFCHarris, Troup36 min
Jun 14, 6:05 AM EDTSpecial Weather StatementFFCSchley25 min
Jun 14, 6:15 AM EDTSpecial Weather StatementFFCMuscogee30 min
Jun 14, 6:29 AM EDTSpecial Weather StatementFFCHarris31 min
Jun 14, 6:43 AM EDTSpecial Weather StatementFFCHarris32 min
Jun 14, 6:46 AM EDTSpecial Weather StatementFFCMarion29 min
Jun 14, 6:49 AM EDTSpecial Weather StatementFFCMuscogee26 min
Jun 14, 6:56 AM EDTSpecial Weather StatementFFCMacon, Taylor19 min
Jun 14, 7:12 AM EDTSpecial Weather StatementFFCHouston, Macon, Marion, Muscogee, Peach, Taylor33 min
Jun 14, 7:43 AM EDTSpecial Weather StatementFFCChattahoochee, Houston, Macon, Marion, Muscogee, Peach and 2 more47 min
Jun 14, 8:08 AM EDTSpecial Weather StatementFFCBleckley, Dooly, Pulaski37 min
Jun 14, 8:19 AM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Pulaski, Sumter, Wilcox30 min
Jun 14, 8:44 AM EDTFlash Flood WarningFFCHarris, Muscogee3 hr
Jun 14, 8:44 AM EDTSevere Thunderstorm WarningFFCDodge, Laurens, Telfair, Wheeler, Wilcox31 min
Jun 14, 8:48 AM EDTTornado WarningFFCDodge, Laurens, Telfair, Wheeler27 min
Jun 14, 8:51 AM EDTSpecial Weather StatementFFCWilcox24 min
Jun 14, 9:15 AM EDTSevere Thunderstorm WarningFFCLaurens, Montgomery, Toombs, Treutlen, Wheeler30 min
Jun 14, 9:17 AM EDTSpecial Weather StatementFFCTelfair28 min
Jun 14, 9:24 AM EDTSpecial Weather StatementFFCPeach, Taylor51 min
Jun 14, 9:40 AM EDTSevere Thunderstorm WarningFFCHouston, Peach22 min
Jun 14, 9:45 AM EDTSpecial Weather StatementFFCMontgomery, Toombs30 min
Jun 14, 9:58 AM EDTSpecial Weather StatementFFCBleckley, Twiggs32 min
Jun 14, 10:10 AM EDTSpecial Weather StatementFFCDooly35 min
Jun 14, 10:40 AM EDTSpecial Weather StatementFFCWilcox35 min
Jun 14, 10:49 AM EDTSpecial Weather StatementFFCDodge26 min
Jun 14, 11:10 AM EDTSpecial Weather StatementFFCMontgomery, Telfair, Wheeler35 min
Jun 14, 12:46 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Muscogee44 min
Jun 14, 1:00 PM EDTTornado WarningFFCChattahoochee, Stewart45 min
Jun 14, 1:02 PM EDTSevere Thunderstorm WarningFFCCarroll, Haralson32 min
Jun 14, 1:35 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Marion, Schley, Stewart25 min
Jun 14, 2:00 PM EDTSevere Thunderstorm WarningFFCHeard, Troup33 min
Jun 14, 2:16 PM EDTSevere Thunderstorm WarningFFCCoweta, Meriwether, Troup31 min
Jun 14, 2:43 PM EDTSevere Thunderstorm WarningFFCHenry47 min
Jun 14, 2:53 PM EDTSevere Thunderstorm WarningFFCClayton, Fayette, Henry, Spalding37 min
Jun 14, 3:02 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Newton, Spalding43 min
Jun 14, 3:41 PM EDTTornado WarningFFCCrisp, Wilcox49 min
Jun 14, 3:54 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta, Heard, Meriwether, Troup51 min
Jun 14, 4:15 PM EDTTornado WarningFFCTelfair, Wilcox45 min
Jun 14, 4:47 PM EDTSevere Thunderstorm WarningFFCLaurens, Montgomery, Treutlen, Wheeler31 min
Jun 14, 5:18 PM EDTSpecial Weather StatementFFCStewart, Sumter, Webster27 min
Jun 14, 5:23 PM EDTSpecial Weather StatementFFCTalbot37 min
Jun 14, 5:45 PM EDTSpecial Weather StatementFFCSumter, Webster30 min
Jun 14, 5:48 PM EDTSpecial Weather StatementFFCTaylor27 min
Jun 14, 6:42 PM EDTSpecial Weather StatementFFCLaurens, Treutlen33 min
Jun 14, 7:07 PM EDTSpecial Weather StatementFFCToombs23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.